MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG PLUS SL MIA DBL OFFSET ADAPT. LT 60/25MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG PLUS SL MIA DBL OFFSET ADAPT. LT 60/25MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 75004612
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/21/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during thr surgery, a broach handle broke.The procedure was resumed, after a non-significant delay, with a s+n back-up device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.Device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, risk management file and prior actions review could not be performed.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
D1/d2a/d2b/d3/d4/g4/h3: updated.This report was inadvertently submitted under manufacturer report number ¿1020279¿, correct manufacturer report number is ¿9613369¿.
 
Additional Manufacturer Narrative
After further assessment of the information gathered by the manufacturer, it was identified that this event should be re-evaluated for mdr reporting.The original information stated that a plus sl mia dbl offset adapt.Lt 60/25mm broke.However, after receiving an evaluation the device it was determined that the issue does not meet the criteria to be reportable, since the clutch was the part that fractured, at the proximal end.This component of the device is used external to the patient where it is not possible for pieces to fall into the surgical site/incision, so, if the device malfunction were to recur, it would not be likely to cause or contribute to a death or serious injury.It was reported that, during total hip replacement surgery, a plus sl mia dbl offset adapt.Lt 60/25mm broke.The procedure was resumed, after a non-significant delay, with a smith+nephew back-up device.No injury was reported as a consequence of this issue.The complaint device has not been completely returned.A visual evaluation of the returned part was conducted, and it was concluded that the clutch is fractured at the proximal end.The fragment was not returned for investigation.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed 2 additional similar complaints reported for the same batch, and 4 additional similar complaints for the same product number over the past 12 months with similar failure mode.Previous investigations revealed that under specific circumstances, the clutch of the device may fracture while hitting.The root cause is attributed to a design issue.A new design of the device has been released in order to reduce the reoccurrence of this issue.This version of the device will be monitored for similar issues.The performance of the device is nonetheless within the risks, which are anticipated in the risk management documentation of the product, a review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.No further escalation is required.Please note that according to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Furthermore, in the instrument sets of smith & nephew orthopaedics ag, there is always at least one backup rasp adapter available.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
PLUS SL MIA DBL OFFSET ADAPT. LT 60/25MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau TN CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19547264
Report Number1020279-2024-01162
Device Sequence Number4144753
Product Code JDI
UDI-Device Identifier07611996085464
UDI-Public07611996085464
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/27/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75004612
Device Lot NumberC53086
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2024
Supplement Date Received by Manufacturer07/08/2024
07/10/2024
08/23/2024
Initial Report FDA Received Date06/17/2024
Supplement Report FDA Received Date07/10/2024
07/22/2024
08/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown